Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 143, NWS Midland/Odessa, TX

May 18, 2004Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 18, 2004, 4:30 PM CDT for Ector County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 4:30 PM CDT (21:30 UTC)
Expired
May 18, 2004, 5:15 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 30 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-453 J/kg
Mixed-layer LCL
2139 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 182130
SVRMAF
TXC135-182215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 PM CDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ECTOR COUNTY IN WEST TEXAS

* UNTIL 515 PM CDT

* AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF PLEASANT FARMS...OR 16 MILES SOUTH OF ODESSA...MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PLEASANT FARMS...
  ODESSA...

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3167 10259 3167 10231 3203 10230 3205 10258

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:23 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 18, 1:23 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 PM CDT TUE MAY 18 2004

.SHORT TERM...
WARM AFTERNOON /25C AT 850MB ON KMAF MORNING SOUNDING/ WITH
SUFFICIENT MID-LEVEL CAP TO SUPPRESS MOST AFTERNOON/EVENING
CONVECTION.  SURFACE DRYLINE HAS PUSHED EAST OF A KLES-KMAF-KFST
LINE AT 17Z AND WITH THINNING HIGH CLOUDS AND BREEZY DOWNSLOPE
WINDS...WIDESPREAD 95-100F MAXIMUM TEMPERATURES LIKELY WEST OF THE
DRYLINE LATE THIS AFTERNOON.  A FEW OROGRAPHICALLY INDUCED LATE
AFTERNOON THUNDERSTORMS WILL BREAK THE CAP NEAR THE DAVIS MOUNTAINS
AND WEAKEN SHORTLY AFTER SUNSET.

SURFACE DRYLINE WITH 55F-60F DEWPOINTS IS EXPECTED TO RETREAT
WESTWARD TO VICINITY THE TX/NM STATE BORDER OVERNIGHT.  CURRENT
TRENDS SUGGEST EASTERN PERMIAN BASIN AND LOWER TRANS PECOS TO BECOME
THE WESTERN EXTENT OF LOW STRATUS DECK BY DAYBREAK WEDNESDAY.

.LONG TERM...
UPPER RIDGE IN PLACE OVER THE REGION WILL GRADUALLY SHIFT EAST
THROUGH THE FORECAST PERIOD AS SEVERAL DISTURBANCES ROTATE
WELL TO THE NORTH AND WEST OF THE FORECAST AREA THROUGH THE
WEST COAST TROUGH THROUGH THE WEEKEND. LOOKING FOR MAINLY
ISOLATED DIURNALLY DRIVEN CONVECTION THROUGH AT LEAST SATURDAY.
THE BEST CHANCES THROUGH THURSDAY WILL BE IN THE HIGHER TERRAIN
AND EXTREME WEST TEXAS/SOUTHEAST NEW MEXICO CLOSEST TO THE LOW
LEVEL CONVERGENCE ALONG THE DRY LINE. WE SHIFTED THE ISOLATED
POPS INTO THE PERMIAN BASIN FRIDAY AND SATURDAY AS THE UPPER
HIGH MOVES FAR ENOUGH EAST AND A BETTER WESTERLY COMPONENT TO
THE MID LEVEL WINDS DEVELOP. PAINTED A SILENT POP SUNDAY ACROSS
THE EAST AS THE DRY LINE SHIFTS EAST WITH A SIGNIFICANT SHORTWAVE
MOVING THROUGH THE PLAINS. AFTER SUNDAY MEDIUM RANGE GUIDANCE
DIVERGES. GFS SUGGESTS MOISTURE WILL BE SCOURED EAST WITH
SIGNIFICANT UPPER TROUGH PASSING ACROSS THE NORTHERN PLAINS. ECMWF
HOLDS THE UPPER TROUGH AND MOISTURE MUCH FURTHER WEST THIS
PERIOD SUGGESTING SOME ACTIVITY AT LEAST POSSIBLE. WILL HOLD OFF
MENTION OF ANY PRECIPITATION DAY 6 AND 7 AT THIS TIME UNTIL BETTER
AGREEMENT REALIZED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             69  92  67  89 /   0   0   0   0
CARLSBAD NM               64  96  65  93 /   0  10  10  10
DRYDEN TX                 68  88  72  90 /   0   0   0   0
FORT STOCKTON TX          71  95  68  92 /  10   0   0   0
GUADALUPE PASS TX         65  92  58  89 /   0  10  10  10
HOBBS NM                  66  95  65  92 /  10   0   0   0
MARFA TX                  55  89  57  88 /   0  10  10  10
MIDLAND INTL AIRPORT TX   69  92  67  90 /   0   0   0   0
ODESSA TX                 68  92  65  90 /  10   0   0   0
WINK TX                   71  99  68  95 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

01/12
Hazardous weather outlook, May 18, 1:30 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT TUE MAY 18 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190800-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
130 PM CDT (1230 PM MDT) TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.